Richard Sobel, MD
Ben Gurion University of the Negev, Be’er Sheva, Israel

Peggy Aylsworth 

 

Photography by Sami

Photography by Sami

Speaking of Words

Try The Faierie Queenie in the original.
Classic masterpiece
though it may be
I need a lesson in Middle English
to make my way
through virtues of those knights
in days gone by,
plus the flattery (seeking favor?)
of Elizabeth the First.

As my doctor friend in Israel
made clear
words translate into consequences,
pressing their impressions
on too receptive minds.
Symptoms follow rumors
mightier than the sword
as a medication
navigates the blood stream.
Fact may not always
preempt fiction.

- Peggy Aylsworth

“Doctor,  as soon as I started that new thyroxine pill, the one written about in the newspaper last week, I started to feel weak and nauseated so I stopped it and I’ve gained weight and feel really awful.”  This was the fourth week of the epidemic of adverse effects blamed on a new thyroxine tablet that was identical to the previous formulation except for an altered composition of inert filler. By now, I could myself recite the litany of symptoms: to my chagrin, I anticipated a futile conversation ending with the patient being switched to a different brand of the hormone. The list of symptoms varied somewhat, but the overall script was the same: the pill was started and then the patient noted some combination of nausea, weakness, shakiness, palpitations, cold feelings, hot feelings, insomnia, sleepiness, itching, blurred vision, headaches, or hair loss. The symptoms, worrisome and sometimes frightening to the patient, were non-specific. Sometimes they were paradoxical, such as hyperthyroidism and hypothyroidism occurring together! No one presented with a stroke, a heart attack, blindness, gangrene, or any signs of serious disease. Because the change in composition of the filler did affect the absorption of the pill, a few patients did develop (usually mild) hypothyroidism, easily corrected by adjusting the dose. Real though the suffering was, there was no plausible reason to believe the multiple symptoms were caused by the new pill. To what should they be ascribed? 

Words are powerful.  They can heal and they can wound. “Sticks and stones will break my bones, but words will not harm me” is not true: physical injuries heal and may be forgotten, but verbal injuries may last a lifetime, a cruel remark stuck in one’s throat like a bone.  Words are used to communicate, but they can also communicate disease. The epidemic of adverse effects from thyroxine that occurred in Israel a couple of years ago, and an almost identical epidemic that took place in New Zealand a few years earlier, were triggered by unbalanced, uncritical, and frightening newspaper articles. The articles presented a script, a narrative, a meme that spread both horizontally like any infectious disease and sometimes vertically (within a family) like a genetic disease.

Richard Dawkins coined the term meme in 1976.1  I propose using meme to describe an illness story, which like a gene, can replicate, mutate, and spread within a population. It is transmitted by words; a tale told and retold with minor variations. The idea can be applied to the epidemic of adverse effects that appeared in New Zealand and in Israel when worrisome but baseless stories were published about a newly introduced formulation of thyroxine. 

The patients my colleagues and I were seeing during this epidemic of adverse effects incorrectly blamed on the thyroxine tablet were suffering from a “Memetic Disease”: they had memorized a script and were reciting it faithfully and communicating it to others with minor mutations. In learning this script, they had learned an illness. This was a communicable contagious disease, but one that never killed or maimed, and one that would eventually disappear.

The medical meme in this instance was a narrative comprised of a plot based on a false premise and a description of the many adverse effects an unsuspecting or a forewarned patient given this pill might develop. The false premise, that the pill was hazardous, was strengthened by charges that officials responsible for the public’s health had not done their job properly and that information was being kept from the public: there was a whiff of scandal and conspiracy. The meme was repeated in daily newspaper articles and TV programs, and with each repetition it strengthened and spread to more patients. Attempts by public health authorities to reassure the public were largely ineffective. The newspapers rejected articles a colleague and I wrote explaining why the premise was false. Most patients found the meme totally convincing.  That B, the adverse symptoms, followed A, the taking of the thyroxine tablet, and resolved after stopping the pill, was a typical post hoc, ergo propter hoc argument that overwhelmed counter-arguments. Any discussion of nocebo effect, self-fulfilling prophecy, or the absence of side effects from the same tablet in places where the meme had not surfaced was rejected. Particularly adamant were those patients who insisted they were having symptoms from the new pill before they had heard or read about the connection; after stopping the pill their symptoms resolved. Their non-specific symptoms, however, are the sort of symptoms that are reported by a certain number of people in any community on a given day and disappear spontaneously. The epidemic waned as patients were switched to other brands of thyroxine or acknowledged the safety of the questionable thyroxine formulation. The epidemic ended when the media lost interest in the story and stopped writing about it.

Could the epidemic have been avoided? I think so. Both the public and the physicians should have been notified that the product formulation was being changed, a change that did not carry any risk other than the possibility of the need to alter the dose slightly because tablet absorption might be affected by the new filler. To be certain that every physician was informed, a notice should have been sent by the pharmaceutical company, the Ministry of Health, and the national medical association: my first clue to the epidemic was an email from an anxious patient. Physicians and patients, especially pregnant patients and those being followed for thyroid cancer, should have been advised to check thyroid function –a simple blood test for TSH- six weeks after starting the new thyroxine to confirm that the dose did not have to be changed. Transparency, a reassuring informative notice, and practical advice (check the TSH) might have prevented this memetic disease.

Does viewing the epidemic as a memetic disease contribute anything? Possibly not, but it does shift the emphasis from accusations and criticisms of the pharmaceutical company and the Ministry of Health officials who deserve no prizes for their performance, but who did not cause the epidemic to the media, especially the newspapers. They created the meme and turned it into a communicable disease. In today’s world words, stories, memes can spread instantaneously to millions of people. Misinformation spreads as quickly as valid information. The well-educated, those who read newspapers or search the internet, are at least as gullible as the illiterate, if not more so, if their disproportionate refusal of immunizations because of unfounded fears of autism, cancer, shadow government conspiracies, etc, is any indication. A class action lawsuit is still pending for the thyroxine incident, but the suit should have been directed at the columnist who published the first story and started the memetic disease. A price should be paid for sloppy fact-checking just as there is for shouting “fire” in a theater that is not on fire.

References
1.     Dawkins R. The Selfish Gene, New York City: Oxford: Oxford University Press, 1976.

 


Richard Sobel is a semi-retired endocrinologist and kibbutz physician with an interest in medical humanities.
Peggy Aylsworth is a poet and psychotherapist